South Dakota, 2007

Hail and Damaging Wind in South Dakota, June 4, 2007

June 4, 2007 · NWS UNR · 3 events in 2 counties and zones

A thunderstorm briefly became severe across eastern Pennington and western Haakon Counties. The storm produced hail to the size of nickels and wind gusts to 65 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe across eastern Pennington and western Haakon Counties. The storm produced hail to the size of nickels and wind gusts to 65 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 4, 1:55 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 4, 1:55 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
255 PM MDT MON JUN 4 2007

.DISCUSSION...CURRENT SURFACE ANALYSIS HAS LOW PRESSURE OVER THE
GREAT LAKES REGION...WITH SURF TROF STRETCHING WESTWARD ACROSS THE
UPPER MIDWEST AND INTO SD. UPPER LEVELS SHOW LOW PRESSURE OVER THE
GREAT LAKES WITH RIDGE ACROSS THE INTERMOUNTAIN WEST. NORTHWEST FLOW
ALOFT REMAINS ACROSS THE NORTHERN PLAINS. SCATTERED SHOWERS AND
STORMS CONTINUE TO MOVE ACROSS THE AREA. STORMS ARE BEHAVING...BUT
ARE DROPPING BRIEF HEAVY RAIN IN SOME SPOTS. EXPECT THIS ACTIVITY TO
CONTINUE INTO EARLY THIS EVENING...THEN DISSIPATE AS SUN SETS.
CHANCES FOR SHOWERS AND STORMS WILL CONTINUE ON A NEAR DAILY BASIS
FOR THIS WEEK AS SERIES OF DISTURBANCES CROSS THE REGION. BEST
CHANCES FOR PCPN...AND SEVERE STORMS...WILL COME WEDNESDAY AFTERNOON
AND EVENING AS STRONG UPPER WAVE AND COLD FRONT CROSS THE REGION.
MOSTLY MINOR CHANGES MADE TO FORECAST FOR THE NEXT FEW DAYS.

FOR TONIGHT...SHOWERS WILL END AND CLOUDS WILL DECREASE AS TEMPS
DROP INTO THE 40S AND LOWER 50S LATE TONIGHT. WINDS WILL BEGIN TO
SWITCH OVER TO THE SOUTHEAST OVERNIGHT. ON TUESDAY...UPPER LEVEL
FLOW WILL BECOME MORE ZONAL AS WEAKENING RIDGE SHIFTS EAST INTO THE
HIGH PLAINS. HIGHS WILL BE IN THE 70S AND LOWER 80S AS WARM FRONT
SLIDES INTO WESTERN PORTIONS OF THE FORECAST AREA LATER IN THE
DAY. THIS FRONT AND WEAK SHORTWAVE ENERGY WILL BE THE FOCUS FOR MORE
SHOWER AND THUNDERSTORM DEVELOPMENT...MAINLY IN THE AFTERNOON AND
EVENING. THREAT FOR SEVERE STORMS LOOKS BETTER THAN TODAY WITH
BETTER INSTABILITY AND SHEAR IN PLACE ACROSS NORTHEAST WYOMING AND
THE HILLS AREA. MAIN THREATS WILL BE LARGE HAIL AND STRONG WINDS.

BEST THREAT FOR SEVERE WX WILL BE LATER WEDNESDAY INTO WEDNESDAY
EVENING AS COLD FRONT AND STRONG UPPER TROF APPROACH FROM THE WEST.
TIMING OF FRONT WILL DETERMINE AREAL EXTENT OF THREAT...BUT AT THIS
TIME IT LOOKS TO BE FROM THE HILLS EASTWARD...AND ESPECIALLY TOWARD
CENTRAL SD LATE IN THE DAY. HAVE RAISED POPS INTO HIGH CHANCE AND
LIKELY FOR MUCH OF THIS AREA. HAIL AND WIND...ALONG WITH POTENTIAL
FOR ISOLATED TORNADOES...WILL BE THE MAIN CONCERNS.

EXTENDED...UPPER LOW WILL MOVE ACROSS NORTH DAKOTA ON THURSDAY. WITH
COLD POOL ALOFT...SHOULD SEE DIURNAL SHOWERS/THUNDERSTORMS. WILL
ALSO BE VERY WINDY THURSDAY WITH TIGHT PRESSURE GRADIENT...NAM/GFS
SHOWING 850MB WINDS OF 40-50KT. UPPER FLOW BECOME ZONAL FOR THE
WEEKEND WITH WARMING TREND AND A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS.

&&

.AVIATION...SCATTERED SHOWERS/THUNDERSTORMS WILL DIMINISH THIS
EVENING. VFR CONDITIONS ARE EXPECTED THROUGH THE NIGHT EXCEPT
LOCALIZED MVFR VSBY/CIGS WITH SHOWERS AND THUNDERSTORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jun 4, 8:17 AM MST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
917 AM MDT MON JUN 4 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-051300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
917 AM MDT (1017 AM CDT) MON JUN 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS
THE AREA TODAY. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED.
HOWEVER...AN ISOLATED STORM OR TWO COULD BECOME SEVERE THIS
AFTERNOON...WITH THE MAIN THREATS BEING LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS FROM
TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK OF SEVERE STORMS
ACROSS THE AREA ON TUESDAY AND WEDNESDAY. THE STRONGEST STORMS ARE
EXPECTED ON WEDNESDAY...WHERE LARGE HAIL...DAMAGING WINDS...AND
TORNADOES ARE POSSIBLE...MAINLY ACROSS CENTRAL AND SOUTH CENTRAL
SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

The radar

The Rapid City radar (KUDX), 63 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pennington

When
June 4, 3:10 PM MST
Where
Pennington County, 7 mi E of Creighton
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.250, -102.059

Half inch diameter hail also fell.

Hail, Pennington

When
June 4, 3:30 PM MST
Where
Pennington County, 10 mi ESE of Creighton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.195, -102.014

Hail, Haakon

When
June 4, 3:45 PM MST
Where
Haakon County, 13 mi W of Philip
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.030, -101.931

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25046, 25048, 25047.